Creatine, a dietary supplement popular among competitive tennis players, does little to improve strength or performance on the court, a study shows.
Dr. Babette Pluim from the Royal Netherlands Lawn Tennis Association in Amersfoort and colleagues tested the effects of short- and medium-term creatine supplementation on selected aspects of tennis-specific training in 36 competitive male tennis players.
Compared with placebo supplementation, neither six days nor five weeks of creatine supplementation had any significant effect on serving velocity, forehand velocity, or backhand velocity, the team reports in the British Journal of Sports Medicine.
Taking creatine also had no significant effect on repetitive sprint power or upper or lower extremity strength.
Pluim told Reuters Health her “most interesting observation” was of someone in the placebo group who had never felt better or stronger than after taking these sugar pills for five weeks. “He was so disappointed when he found out he was in the control group,” Pluim said, adding, “amazing how powerful the effect of a truly strong belief is.”
Pluim and her colleagues turned up only one other study of creatine supplementation in tennis players. In that study, no performance enhancing effects were seen after one week of creatine use.
In the current study, tennis players in the creatine group experienced a slight increase in body weight after five weeks of taking the supplement, as has been reported in other studies of creatine supplementation.
“At the time I did my study, there was a lot of talk about creatine in tennis, and how supplementation was supposed to lead to enormous increases in muscle mass,” Pluim told Reuters Health. “However, among the tennis players themselves creatine’s popularity faded quickly. They did not like the weight gain associated with creatine supplementation and were worried about the risk of cramping.”
“So I was really interested if all this commotion about creatine had a solid foundation, or whether it was just much ado about nothing. And it seems to be the latter.”
SOURCE: British Journal of Sports Medicine, June 2006.
Revision date: June 22, 2011
Last revised: by Janet A. Staessen, MD, PhD